Could My Medications Cause Vision Problems?
Do your eyes feel dry? Are they red, itchy, or watery? Is your vision blurry? You might blame your age, the weather, or your cat. But consider this: It could be what’s in your medicine cabinet.
“Many different medications can cause eye problems,” says Laurie Barber, MD, a spokeswoman for the American Academy of Ophthalmology.
Some of these side effects are minor, like dryness. Others are more serious, like vision loss.
Call your doctor right away if you notice any changes with your eyes, Barber says. Bring a list of all your medications — prescription, over-the-counter, and even herbal supplements. If your doctor believes one of them is to blame, she’ll change it, adjust the dose, or treat your symptoms.
Wonder if your medicines harm your eyes more than help? If you have any of these conditions, they could.
Each time you blink, tears spread across the surface of your eye. This keeps dirt out and prevents infections. It also helps you see clearly.
Some medicines cause you to make fewer tears. If this happens, your eyes may sting, burn, or just hurt. You might feel like something’s stuck in them. You may also have blurred vision or be sensitive to light.
If you take any of these types of medicines, you could get dry eye:
- Cholesterol-lowering drugs
- Birth control pills
Don’t run to the drugstore for eye drops. Call your doctor. Preservatives in artificial tears can irritate very sensitive eyes and make the condition worse, Barber says.
Intraoperative Floppy Iris Syndrome (IFIS)
You could be likely to get this if you’ve ever taken the drug tamsulosin (Flomax). But you might not know it unless you need cataract surgery.
The iris, the colored part of your eye, is normally stiff. But with IFIS, it becomes floppy during cataract surgery. Doctors think it’s because the drug affects the muscle tone in your eye. IFIS can cause many problems, including vision loss.
You could be at risk, even if you stopped tamsulosin over a year before your surgery. Be sure to tell your doctor ahead of time if you’ve taken it. She “can plan for IFIS and reduce your risk of complications,” Barber says.
Sensitivity to Light
Do you reach for your sunglasses every chance you get? When you go outside, is your first reaction to shield your eyes? If you take any of these medications, you may have become super-sensitive to light:
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Acne medicines
- Diuretics to treat high blood pressure
Stay out of the sun during peak hours (10 a.m. to 4 p.m.) to protect your peepers. And wear a wide-brimmed hat and sunglasses to block UV rays.
This results from higher pressure in your eye or damage to its main nerve. You could lose some of your vision even go blind if you don’t get it treated.
Several medications, like corticosteroids, can trigger it. Doctors don’t know why. Some think it’s because they change the eye’s structure and allow fluid and other materials to build up.
“When you’re prescribed steroids, your doctor may make sure that you receive more frequent eye exams to catch any issues early,” Barber says.
There are many types of glaucoma. One, acute angle-closure glaucoma, is a medical emergency. It happens when fluid at the front of your eye gets trapped and causes a sudden rise in pressure. Left untreated, it could make you blind.
Call an ophthalmologist right away if you have a combination of these symptoms:
- Severe eye pain with nausea
- Redness of the eye
- Blurred vision
Medications used for depression, Parkinson’s disease, seizures, ulcers, asthma, arrhythmia, and hemorrhoids can cause this type of glaucoma, too.